Mutually potentiating effects of mecamylamine and haloperidol in producing catalepsy in rats

Journal Article (Journal Article)

Haloperidol and other dopaminergic (DA) blockers have long been known to induce catalepsy. Recently, it has been reported that nicotine potentiates the cataleptic effect of haloperidol. However, this presents a quandary in terms of neural interactions between nicotinic and DA systems. Nicotine promotes the release of DA in the striatum, which should attenuate haloperidol-induced catalepsy. To resolve this quandary, we assessed haloperidol interactions with nicotine and its antagonist mecamylamine in five studies. With low to moderate doses, we did not find that nicotine potentiated haloperidol-induced catalepsy. However, in two different studies we found that mecamylamine, a nicotinic antagonist, significantly potentiated the haloperidol-induced catalepsy. This effect was seen with a dose of mecamylamine which, by itself, did not have any cataleptic effect. These results demonstrate that nicotinic receptor blockade effectively potentiates catalepsy caused by DA blockade. This suggests that previously seen nicotine- induced potentiation of catalepsy may have been due to its desensitizing effect. Perhaps the use of nicotinic antagonists such as mecamylamine or nicotine + mecamylamine combinations would provide a useful adjunct to DA antagonist therapy in motor disorders such as Tourette's syndrome.

Full Text

Duke Authors

Cited Authors

  • Levin, ED; Lippiello, P

Published Date

  • August 4, 1999

Published In

Volume / Issue

  • 47 / 2

Start / End Page

  • 90 - 96

International Standard Serial Number (ISSN)

  • 0272-4391

Digital Object Identifier (DOI)

  • 10.1002/(SICI)1098-2299(199906)47:2<90::AID-DDR4>3.0.CO;2-5

Citation Source

  • Scopus